Morphine is a powerful opioid used only for moderate to severe pain that cannot be treated with anything else. MedlinePlus explains that people who use morphine probably feel pain all day and night.
Like other opioids, it is possible to overdose on it either by accident or on purpose. The greatest danger of a morphine overdose is death.
In fact, doctors who prescribe morphine to their patients may suggest that they have some naloxone on hand in case the agreed-upon prescription is still too high for the patient.
The Pain Problem
It is important to understand that pain is an American public health concern that deserves more attention.
Here are a few statistics that can help shed light on how and why people may accidentally overdose on opioids, including morphine. The National Institutes of Health found in 2012:
- 25.3 million adults in the U.S. had been in pain for about three months
- Almost 40 million adults say they experience severe pain
- Adults who experienced more pain had a worse quality of life than people whose pain was less severe
Morphine is used for short-term and long-term pain.
How Morphine is Used
Morphine is used in a variety of settings, including after surgery, in hospices, or to assist with breathing difficulties. It is sold as a tablet, capsule, or liquid.
Liquid (oral solution)
This is usually taken every four hours or as prescribed by a person’s doctor.
If taking only one tablet, take it with water. If taking more than one tablet, each should be taken separately with water. These tablets should not be licked or presoaked before ingesting them. These are usually taken every eight to 12 hours.
These should be swallowed, but people who are unable to do so can open up the capsule and mix its contents into applesauce that is room temperature or cold. The applesauce should then be swallowed, making sure not to chew on the capsule’s beads. This is generally taken every 12 hours.
Patients should monitor how they feel as they take the medication. People can become tolerant to morphine.
This means a person’s dose will eventually stop being effective at current levels, and the patient will need a higher dose or a different medication to manage their pain.
Patients with chronic pain are at a higher risk of becoming tolerant to morphine and may even start to depend on it to live more comfortably. Dependence causes a person to experience withdrawal if they suddenly stop taking morphine.
Doctors do not make all patients stop taking morphine if they become dependent. Cancer patients who are experience chronic pain as they receive additional treatment will still be able to take the medication to deal with physical pain.
Patients should also not fear that dependence means they are addicted to morphine. Addiction is different from dependence in that:
- It causes a person to use the drug even if it has a negative impact on their personal and professional relationships.
- A person who is misusing opioids may start using them with other substances to amplify their effects.
Misusing morphine makes it easier to overdose on the medication.
Dangers of an Overdose
Again, a morphine overdose can result in death. Generally, the person’s breathing is suppressed so much that it simply stops.
If a person is revived, they may still experience long-term harm. Brain damage can occur due to lack of oxygen.
Recognizing Its Signs
An overdose happens whenever a person takes more of a drug or medication that they can handle. Poison Control mentions that using medication correctly, storing it the right way, and learning how to get rid of it are essential to saving lives.
Poison Control also recommends that people who take opioid medications of any kind keep a dose of naloxone at home just in case. Naloxone works as an antidote to opioids and blocks the effects of both prescription and illicit opioids.
Even if a person calls 911, naloxone can provide the person with a few additional minutes of relief until help arrives.
Identifying an overdose can also go a long way in finding adequate help. Common signs of an overdose are:
- Inability to wake up if asleep.
- Not responding to sounds or touch.
- Blue or purple nails and/or lips.
- Decreased blood pressure or heart rate.
- Extremely small (pinpoint) pupils.
Overdose is associated with misuse, but there are other reasons why morphine overdoses can occur.
A 2017 case study published on the Indian Journal of Palliative Care discussed a 61-year-old cancer patient who received morphine as a treatment.
The patient was also diagnosed with other health issues, such as asthma, diabetes, and high blood pressure.
The patient was also undergoing chemotherapy, and her health was worsening. She overdosed on morphine despite taking it as directed and had to be given naloxone to prevent further problems.
Though the patient had various health issues, she was under palliative (end-of-life) care and was consistently being monitored. Not everyone who overdoses on opioids has consistent check-ins with medical experts.
Getting Help: What to Do While You Wait
Once you recognize an overdose, call 911 to get expert help.
Below are some things to do after calling 911 to help someone who has overdosed:
- Do not make the person vomit. If the person is already starting to become unconscious, they could choke on it by accident.
- The University of Utah Health advises making sure the person is breathing.
- Administer naloxone if it is available.
Here are some things you can expect during your 911 call:
- The 911 dispatcher will need your exact location.
- Explain whether or not you need just a paramedic or if you may need the police to assist with someone who may be acting violently during their overdose.
- Do not hang up while talking to 911. The dispatcher may provide you with useful information until help arrives.
When paramedics arrive, they will need more information about the situation, such as:
- What exactly the person has taken
- Any chronic health issues or recent changes in their health
- A list of medications or supplements the person takes on a regular basis
- Personal details, such as the person’s age
Some people are concerned that they may go to jail if someone has overdosed on illicit morphine. Many counties have passed Good Samaritan laws that protect anyone who helps a person who is overdosing from prosecution over the presence of illicit drugs.
Hospitals and doctors must keep their patient’s information confidential. They do not routinely call the police during an overdose.